Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Pittsburgh, PA

June 30, 2001Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2001, 2:15 PM EDT for Butler County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 2:15 PM EDT (18:15 UTC)
Expired
Jun 30, 2001, 3:15 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:05 PM EDTThunderstorm WindSlippery Rock, PAThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 301815
SVRPBZ
PAC019-301915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF WEST SUNBURY...MOVING EAST AT:
  30 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:50 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 9:50 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SAT JUN 30 2001

FIRST BATCH OF SHRA/TSRA...WHICH WAS ENHANCED BY WK H5 S/W...IS NOW
MOVG EWRD INTO CNTRL PA.  HOWEVER...VIS SAT LOOP AND RADAR SHOW A
WEST-EAST CONVERGENT BAND SETTING UP ACRS N CNTRL OHIO...EXTNDG
EASTWARD INTO WRN PA.  THIS SHD BE FOCUS FOR CONVECTION INTO THE PM
HOURS.  WITH CLDS/PRECIP ALONG THIS BAND MOVG E-NE...WL UPDT ZONES
TO RAISE POPS A BIT OVR NRN HALF OF CWA...BUT WL STILL STAY IN CHC
CATEGORY.  DESPITE LARGE CLD SHIELD OVR E-CNTRL PORTION OF
CWA...STILL FEEL WE WILL SEE ENOUGH BREAKS IN CLDS SO PARTLY SUNNY
SHD WORK.  FOR TEMPS...WONT TAKE MUCH SUN TO BOOST ALL AREAS INTO
80S THIS PM...SO NO CHANGES PLANNED THERE.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:04 PM EDTSevere Thunderstorm WarningPBZLawrence41 min
Jun 30, 5:24 PM EDTSevere Thunderstorm WarningPBZButler51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.